Treatment challenges in Idiopathic Thrombocytopenic Purpura (ITP) with Graves' Disease and the role of Lithium

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-497
Vrinda Agrawal*1 and Ramaswami Nalini2
1Baylor College of Medicine, Houston, TX, 2Baylor Colg of Med, Houston, TX
Introduction:

Patients with one autoimmune (AI) disease have the propensity to develop another AI disorder. We describe a rare association of ITP with underlying severe thyrotoxicosis due to Graves’ disease (GD), and intolerance to thionamides. It has been reported that improvement in thyroid function leads to spontaneous recovery of platelet count. Lithium (Li) inhibits the release of thyroid hormones and may increase the retention of radioiodine (RAI). We discuss the utility of Li as an effective alternate therapy in select cases of thyrotoxicosis with intolerance to thionamides, and in improving the effectiveness of radioiodine ablation (RAIA).

Clinical Case:

A 35 year old Hispanic woman was admitted with the complaints of fatigue, easy bruising and weight loss for over a year. Physical examination was notable for tachycardia, mild orbitopathy, diffuse petechial rash and a diffuse 60 gm goiter. Laboratory data revealed a platelet count of 3 K/uL (150-400 K/uL) and hemoglobin of 6.4 g/dL(12-16 g/dL). Bone marrow biopsy revealed absent iron stores and megakaryocytic hyperplasia. Serum TSH was suppressed at less than 0.01uIU/mL (0.36-3.74 uIU/mL) and serum free T4 was 6.06 ng/dl (0.76-1.46 ng/dl). RAI uptake showed a diffusely increased uptake of 49% at 24 hours (normal 7-32%). She was diagnosed with GD and ITP and was started on Methimazole (MMI) 20 mg twice a day for hyperthyroidism and steroids for treatment of ITP. She developed agranulocytosis and thionamides were discontinued. Her ITP was refractory to treatment with steroids, intravenous immune globulin, and Rituximab. Hyperthyroidism was thought to be contributing to continued failure of traditional therapy of ITP. Plasmapheresis was considered to decrease thyroid hormone levels but the very low platelet count precluded it. Patient was started on Li therapy, 300 mg twice a day and underwent RAIA on day 5 of Li therapy. Thyrotoxic state improved significantly after initiation of Li therapy. Li was continued for a total of 7 days after RAIA. After discontinuation of MMI, absolute neutrophil count (ANC) improved to 0.9 K/uL (1.5-8 K/uL) and platelet count to 89 K/uL (150-400 K/uL). A month later, patient was doing well. Laboratory data at that time revealed a normal Free T4 of 1.23 ng/dl (0.76-1.46 ng/dl) with a platelet count of 117 K/uL (150-400 K/uL) and an ANC of 7 K/uL (1.5-8 K/uL).

Conclusion:

This case underscores the importance of identifying the critical association between ITP and GD. The pathogenetic link is unclear, but a common immune process is likely. Uncontrolled hyperthyroidism may render the ITP refractory to treatment. Treatment of hyperthyroidism in itself may improve the platelet count. If clinical situation precludes the use of thionamides for hyperthyroidism, lithium can be considered as an alternative to obtain prompt control of thyrotoxicosis and improve effectiveness of RAIA.

Nothing to Disclose: VA, RN

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm

<< Previous Abstract | Next Abstract